• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Scientific Publications by FDA Staff

  • Print
  • Share
  • E-mail

Search Publications



Starting Date

Ending Date

Order by

Entry Details

Clin Chim Acta 2008 Jan;387(1-2):145-9

Pseudohyperphosphatemia associated with high-dose liposomal amphotericin B therapy.

Lane JW, Rehak NN, Hortin GL, Zaoutis T, Krause PR, Walsh TJ


BACKGROUND: Acute increases in serum inorganic phosphorus (Pi) up to 4.75 mmol/l in the absence of hypocalcemia and tissue deposition of calcium phosphate were noted in 3 patients receiving liposomal amphotericin B (L-AMB). We investigated L-AMB as a possible cause of pseudohyperphosphatemia. METHODS: Serum samples from the index patient were analyzed for Pi content by our laboratory's primary analyzer (Synchron LX20) and by an alternate analyzer (Vitros). Clear and lipemic serum pools, and normal saline, were spiked with L-AMB and analyzed by the LX20 Pi method. Ultrafiltration studies were performed on patient and spiked sera. RESULTS: Increased Pi values were obtained only from the LX20 analyzer. There was a direct linear relationship between the concentration of L-AMB in the spiked samples and the LX20 Pi results, indicating a 0.9 mmol/l Pi increase for every 100 mg/l increase in L-AMB. Ultrafiltration normalized the Pi results. CONCLUSION: Serum Pi results may be falsely increased in patients receiving L-AMB when measured by the LX20 analyzer. This novel cause of pseudohyperphosphatemia is due to interference of L-AMB with the method and is corrected by ultrafiltration of the specimen. Since the LX20 analyzer is widely used by the clinical laboratories clinicians and laboratory personnel should recognize this interference in order to avoid unnecessary diagnostic procedures and interventions.

Category: Journal Article
PubMed ID: #17936740
Includes FDA Authors from Scientific Area(s): Biologics
Entry Created: 2011-10-04 Entry Last Modified: 2012-08-29